Utah, 2004

Dense Fog in Utah, December 14 to 15, 2004

December 14 to 15, 2004 · NWS GJT · 1 event in 1 county or zone

Weather spotters indicated visibilities reduced to 1/4 mile or less south of Blanding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Weather spotters indicated visibilities reduced to 1/4 mile or less south of Blanding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 2:40 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Dec 14, 2:40 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MST TUE DEC 14 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
THE LEADING EDGE OF DISORGANIZED PACIFIC NORTHWEST SYSTEM WILL REACH
NWRN COLORADO AFTER MIDNIGHT.  TWO PIECES OF ENERGY ASSOCIATED
WITH THIS SYSTEM...WEAK SURFACE COLD FRONT AND THE ONSET OF COLD
ADVECTION MOVES INTO NWRN COLORADO LATE TONIGHT/EARLY WEDNESDAY
MORNING.  NOT MUCH MOISTURE WILL ACCOMPANY THE INITIAL WAVE...BUT
THE COLD ADVECTION IS SUFFICIENT TO LOWER STATIC STABILITY AND THE
BOUNDARY LAYER WILL BECOME CONDITIONALLY UNSTABLE ACROSS THE NRN
VALLEYS AND NRN MOUNTAINS.  IN ADDITION...SOME QG ASCENT IN NORTHWEST
FLOW (H7 WINDS ABOUT 15 TO 20 KNOTS) WILL PROVIDE FOR A COMBO OF
DYNAMICAL AND OROGRAPHIC LIFT.  FOR SERN UTAH...CONDITIONS WILL
REMAIN DRY AND STABLE WITH AREAS OF FOG...POSSIBLY DENSE.  CURRENT
SATELLITE VISIBLE IMAGES SHOW THAT THE STRATUS DECK HAS RETREATED
BACK INTO ARIZONA...EXPECT THIS TO EXPAND ONCE AGAIN OVERNIGHT AND
ANOTHER DENSE FOG ADVISORY MIGHT BE NEEDED.

WEAK SURFACE FRONT DROPS SOUTHWARD ON WEDNESDAY AND REACHES THE SRN
COLORADO BORDER IN THE AFTERNOON WITH SCATTERED SNOW SHOWERS
EXPECTED TO FORM OVER THE SWRN COLORADO MOUNTAINS.  MAIN COLD CORE
ALOFT WILL MOVE OVER ERN UTAH/WRN COLORADO WEDNESDAY EVENING...BUT
WINDS ALOFT WILL BE VEERING FROM NWLY TO NELY DURING THE COURSE OF
THE NIGHT...NOT FAVORABLE FOR MOUNTAIN SNOW SHOWERS FOR MOST OF OUR
FORECAST AREA.  IN ADDITION...QG ASCENT IS WEAKER WITH THE COLD CORE
THAN THE LEADING WAVE.  THEREFORE...THE CHANCE OF SNOWFALL WILL TAPER
OFF WEDNESDAY EVENING WITH PARTIAL CLEARING OVER THE NORTHWEST
PORTION OF OUR FORECAST AREA.

RETURN TO DRY CONDITIONS ON THURSDAY AS STRONG SUBSIDENCE ASSOCIATED
AS STRONG RIDGE REFORMS OVER THE PACIFIC NORTHWEST.  SURFACE POLAR
HIGH STRENGTHENS ACROSS THE INTERMOUNTAIN WEST.  LINGERING SNOW
FLURRIES MAY STILL BE OCCURRING OVER THE SAN JUAN MOUNTAINS IN THE
MORNING...BUT EXPECT A GOOD AMOUNT OF CLEARING FROM NORTH TO SOUTH AS
THE WEATHER SYSTEM DROPS INTO ARIZONA AND NEW MEXICO.  NO LONGER
EXPECTING LOCAL FOG...INCLUDING SERN UTAH...APPEARS THERE WILL BE
SUFFICIENT MIXING TO SCOUR OUT THE VALLEY INVERSIONS DURING THE NEXT
36 HOURS.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...JET STREAM ANALYSIS
SHOWS A LOT OF ENERGY OVER THE WESTERN PACIFIC WITH THE PROPENSITY TO
CARVE A LONG WAVE TROF AROUND 160W. THIS PRODUCES A HIGH AMPLITUDE
RIDGE ALONG THE WEST COAST. IT ALSO TENDS TO BE A FAIRLY DRY PATTERN
FOR OUR CWA AS MOISTURE WITH ANY SHORT WAVES HAS CONTINENTAL ORIGINS.
HOWEVER A SHIFT OF 10 DEGREES LONGITUDE TO THE WEST WOULD PRODUCE A
LONG WAVE TROUGH OVER THE INTERMOUNTAIN WEST...ALTHOUGH THIS WOULD BE
UNLIKELY BECAUSE OF BLOCKING AROUND HUDSON BAY. WITH THAT SAID EC/GFS
IN GOOD AGREEMENT THRU EARLY SUNDAY THEN DRAMATIC DIFFERENCES ARE
SEEN AS GFS MAINTAINS RIDGE AND EC BEATS IT DOWN. INTERESTINGLY
ENOUGH THOUGH THE EC COMES BACK TO THE GFS SOLUTION AT THE END OF THE
PERIOD.

THURSDAY NIGHT-FRIDAY...A WEAK SHORT WAVE IN A NORTHWESTERLY FLOW
ALOFT WILL PRODUCE SOME CLOUDINESS OVER THE NORTHERN MTNS BUT NO
PRECIPITATION IS EXPECTED. ELSEWHERE SKIES WILL GENERALLY BE PARTLY
CLOUDY.

SATURDAY-MONDAY...DRY NWLY FLOW ALOFT WL PREVAIL THROUGH THE
PERIOD WITH RISING HEIGHTS AND TEMPS...ALTHOUGH STRONG VALLEY
INVERSIONS ARE EXPECTED WITH RAPID WARMING ALOFT.

TUESDAY...LATEST GFS RUN INDICATES ANOTHER DIGGING WAVE MOVING INTO
THE CENTRAL ROCKIES.  INCREASING MOISTURE AHEAD OF THE SYSTEM WL
BRING MOSTLY CLOUDY CONDITIONS TO THE NORTHERN ZONES...ALONG WITH A
SLIGHT CHC OF SNOW TO THE MOUNTAINS. HAVE INTRODUCED LOW POPS FOR
NOW...WITH DRY CONDITIONS CONT ELSEWHERE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/MC/JDC
Hazardous weather outlook, Dec 14, 5:15 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 AM MST TUE DEC 14 2004

COZ001>014-017>023-UTZ022>025-027>029-151230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
515 AM MST TUE DEC 14 2004

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING FOR
EXTREME SOUTHERN SAN JUAN COUNTY IN SOUTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG WILL AFFECT THE LOWER VALLEYS ALONG THE COLORADO
AND SAN JUAN RIVERS...FROM WEST-CENTRAL COLORADO TO SOUTHEAST UTAH
THIS MORNING. VISIBILITIES WILL BE REDUCED TO LESS THAN 1/4 MILE AT
TIMES. MOTORISTS TRAVELING ALONG I-70...HIGHWAY 191 OR 163 SHOULD BE
PREPARED FOR DENSE FOG. LOW CLOUDS AND FOG WILL REDEVELOP THIS
EVENING ACROSS SOUTHEAST UTAH. ELSEWHERE...NO HAZARDOUS WEATHER IS
EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE POTENTIAL FOR SNOW WILL EXIST WEDNESDAY AND THURSDAY AS A SYSTEM
CROSSES THE AREA FROM THE PACIFIC NORTHWEST. AT THIS TIME...THE FOCUS
FOR ACCUMULATING SNOW WILL BE IN THE NORTHERN AND CENTRAL MOUNTAINS
OF WESTERN COLORADO. IN ADDITION...A COLD FRONT WILL BRING COLDER
TEMPERATURES AND WINDY CONDITIONS TO THE REGION WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO CALL IN ANY FOG OR OTHER WEATHER-RELATED
REPORTS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Southeast Utah

When
December 14, 7:30 PM MST to December 15, 12:00 PM MST
Where
Southeast Utah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431166.